Monday, 26 June 2017

More fingolimod rebounds

Forci B, Mariottini A, Mechi C, Massacesi L, Repice A. Disease reactivation following fingolimod withdrawal in multiple sclerosis: Two case reports. Mult Scler Relat Disord. 2017 Jul;15:24-26.
BACKGROUND:
Severe multiple sclerosis reactivation following second line treatment withdrawal, defined "rebound syndrome", is becoming a prominent issue to consider when deciding to discontinue a treatment. In particular disease recurrence after cessation of fingolimod is actually poorly characterized as to date, only case reports and small case series have been described.
CASE PRESENTATION: We herewith describe 2 cases of severe disease reactivation associated to a high number of brain gadolinium enhancing lesions at magnetic resonance imaging (MRI) despite high dose steroid treatment, observed a few weeks after cessation of fingolimod administration, causing a substantial and persistent worsening of patient disability that required long term hospitalization. The severity of the neurological symptom worsening and of the brain lesion largely exceeded the disease activity observed during treatment.
CONCLUSIONS: Our patients developed a rebound syndrome after ceasing fingolimod treatment, defined as the development of severe neurological symptoms and multiple new or enhancing lesions exceeding previous activity. Further analysis are needed to identify patients at greatest risk of a rebound syndrome.
When you start treatment you have to consider how you stop treatment if it is not working for you and importantly you need to think about how you transition from a migration inhibitor. These would be natalizumab and fingolimod. We have had a lot of discussion about switching off fingolimod but this is about fingolimod. This is yet another example of an attack shortly after stopping  fingolimod.  So it is important you discuss how disease activation is going to be minimized before you stop fingolimod

6 comments:

  1. Very scary for those of us on fingo. Is there anything that can be done to reduce rebound activity?

    ReplyDelete
    Replies
    1. I agree. My LFTs are still high 3 years on the drug and neuro considering to take me off. Have had some activity while on it as well. This was never put to me before starting and now am very worried, especially since it's mode of action seems to be unique. My neuro considering tysabri. The concern is rebound seems to come on fairly quickly after cessation and could potentially continue for some time if lymphocytes leaving lymph glands goes on for a while new dmt may not impact for months! Any suggestions?

      Delete
    2. These cases of rebound have only recently surfaced I think about 5-6 in past few months and they are occurring with low incidence, so neuro would not of had the information to mention this 3 years ago. Maybe ProfG will write a post I can't make suggestions.

      Delete
    3. I would say the risks are low and I think fingolimod actually depletes cells so they don't simply get trapped waiting to rush into the brain

      Delete
  2. My partner experienced this. She was using Gilenya, when she stopped because it wasn't helping her because her disease was still progressing slowly, she went into a massive relapse... So bad that she is now wheelchair bound and her balance is far worse and now she has speech problems.

    ReplyDelete
  3. MD is the APC in fingolimod and Tysabri likely the cause of MS? If an unfortunate patient were to pass away from this rebound effect, wouldn't the autopsy show the cause of MS or the "field effect" as Dr. G states whether it be EBV controlled B cells in follicles in brain, hot astrocytes or microglia or improper folded myelin? The answer for all MS is there in pathology results.

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.